Pennsylvania, 2025Flood in Pennsylvania, May 5, 2025
May 5, 2025 · NWS CTP · 1 event in 1 county or zone
Low pressure stationed across western Pennsylvania with a stationary front stationed across the southern tier allowed for widespread rain across the northern tier throughout the day on May 5, 2025. 50 inches), and robust moisture transport from the south allowed for this heavy rainfall to cause flooding in Tioga County, closing State Route 249 in Deerfield Township.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure stationed across western Pennsylvania with a stationary front stationed across the southern tier allowed for widespread rain across the northern tier throughout the day on May 5, 2025. Ample low-level moisture, with relatively high precipitable water values (ranging between 1.00 and 1.50 inches), and robust moisture transport from the south allowed for this heavy rainfall to cause flooding in Tioga County, closing State Route 249 in Deerfield Township.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 5, 6:08 PM EST, 22 minutes earlier.
Area forecast discussion, May 5, 6:08 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
708 PM EDT Mon May 5 2025
.SYNOPSIS...
* Scattered to numerous showers and thunderstorms this afternoon
could produce localized flash flooding, strong winds, and
hail.
* More PM showers/storms Tuesday and Wednesday as an upper low
finally loses its grip on Pennsylvania.
* Trending cooler Thursday and Friday with potential for another
batch of heavy rain to start the weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As we head through the afternoon hours, the focus for the most
numerous bands of convection and threat for heaviest rain and
localized severe weather will be across the approx SW 1/2 of the
CWA today as 2 separate mid/upper level jet maxes/lobes of
differential vort lift north across the Western and Central
Mtns. Slightly lower probs for severe weather and training heavy
SHRA/TSRA exist across the Middle Susq Valley and Endless Mtns
region NE of KIPT.
The first of the aforementioned kinematic features aloft will be
the enhanced lift/focus for the initial TSRA beneath the right
entrance region of a upper level speed max stretched from KPIT
to KCLE late this morning through early this afternoon, followed
by a link with meso-B uvvel beneath the left exit region of
another southerly jet segment drifting north across VA and the
MD Panhandle toward evening.
A distinct channel of enhanced (deep and somewhat thin) CAPE of
1000-1500 J/KG will exist between RT 219 in the Western Mtns
and RT 15 north through the Susq Valley. SPC upgraded western PA
and the Laurel Highlands to a SLGT risk for stronger updrafts
containing 1 inch hail and locally damaging wind gusts. A brief,
weak tornado can not be ruled out given the low LCLs and
sufficient veering/moderately strong llvl speed shear within the
wind profile at low levels. Best potential for severe weather
is 3PM to 9PM across the Laurels and western PA where bulk shear
is slightly more favorable for sustained convection.
We'll be keeping a close eye on the evolution of convection and
training cells across the area this afternoon and evening, too,
as PWAT values will be just under 1.5 inches coinciding with
soundings that indicate a deep, moist, warm cloud layer up
through 11-13 kft agl leading to highly efficient rainfall
production. A short- fused Flood Watch may need to be
collaborated/issued at some point later this afternoon if
confidence in a swath of 2-3" of rainfall increases.
Max temps will display a small range today (only about 5-6 deg
F) from the upper 60s to low 70s. A few spots throughout Scent
PA could see a 74 or 75F this afternoon.
Convection may be slow to wane tonight, with both the NAM and
HRRR showing potential for narrow swaths of 1-2" of rain falling
from mature convective lines and clusters in just the 12 hour
period from 00z-12z Tue. Most likely corridor of heavy rainfall
is currently progged from Huntingdon north-northwestward
through McKean/Warren County.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
Active weather will likely continue Tuesday/Tuesday evening as
the core of the upper low moves into western PA. This will push
the highest instability and greatest chance for severe weather
east into the Susquehanna Valley. A MRGL risk of severe weather
in place east of State College and north of I-76/PA turnpike
into NY/NJ. Rainfall amounts should be lower on Tuesday compared
to today, with ensemble mean accumulations less than 1 inch.
The threat for severe weather appears to decrease Wednesday as
the slow moving upper low gradually fills in and the center
moves across the Eastern Third of the state in the afternoon,
with precip likely coming to an end across the bulk of Central
PA by Wed afternoon or early evening. Upslope/lake enhanced
showers may linger a bit longer in the northwest mountains with
northwest flow building in behind the departing low.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Upper low will be getting kicked out by a long wave trough
swinging down from the Great Lakes very early in the period.
Drier air on Thurs should keep SHRA from being as numerous and
certainly as strong/rainy as the early week showers/storms.
30-50 PoPs should be OK for Thurs-Thurs evening. This upper
trough should be progressing thru but may also slow down just
after it passes our longitude. Thus, we will have to linger a
low chc PoP on Fri-Fri night. Weak high pressure will then move
in for the weekend. We may still hold onto a 20 PoP for those
days though. See no reasons to stray from the NBM guidance on
the whole. Minor tweaks only to make PoPs and QPF match up.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Variable ceilings, though generally MVFR to VFR conditions,
across Central PA as upper low spins over the Ohio Valley,
bringing moist SE flow and increasing amounts of showers along
with scattered thunderstorms. Currently in a lull from
thunderstorm activity with just rain showers across the
airspace. Another wave of more widespread showers / scattered
thunderstorms will lift north across the airspace between 01-06z
this evening, accompanied by a drop in ceilings producing
widespread IFR conditions that will linger into early Tues.
Best estimate is the AOO/UNV/JST will have best chance of
seeing a tsra with gusty winds and small hail and or heavy rain
in this time period as a developing line of storms lifts nwd
from MD?VA airspace.
Conditions look to improve only slightly on Tue, but after a
short break in the wet weather, additional showers/tstms
expected in the afternoon/evening with continued restrictions.
Outlook...
Tue...Frequent rain showers; some locally heavy with prolonged
sub-VFR conditions. Chance of TSRA/CB.
Wed-Fri...Showers become more scattered with higher chances in
the afternoon/evening hours. Restrictions possible.
Sat...No sig wx.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Lambert/Banghoff
NEAR TERM...Lambert/Banghoff
SHORT TERM...Lambert/Banghoff
LONG TERM...Dangelo
AVIATION...Gartner/RXR
Hazardous weather outlook, May 5, 5:30 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service State College PA
630 PM EDT Mon May 5 2025
PAZ036-064-065-062230-
Franklin-Adams-York-
630 PM EDT Mon May 5 2025
...SEVERE THUNDERSTORM WATCH 228 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
Slow moving bands of heavy showers and strong to potentially severe
thunderstorms tonight. Localized poor drainage and small stream
flooding possible. Gusty winds and hail will also be possible with
the stronger, taller storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated to scattered strong thunderstorms with brief heavy rain and
gusty winds are possible again Tuesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004-005-010-011-017-024>026-033>035-063-062230-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Blair-Huntingdon-
Somerset-Bedford-Fulton-Cumberland-
630 PM EDT Mon May 5 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Slow moving bands of training showers along with scattered thunderstorms
will bring the potential for localized poor drainage and small
stream flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated to scattered strong thunderstorms with brief heavy rain and
gusty winds are possible again Tuesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ006-012-018-019-027-028-037-041-042-045-046-049>053-056>059-066-
062230-
Potter-Northern Clinton-Northern Centre-Southern Centre-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Lancaster-
630 PM EDT Mon May 5 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Slow moving bands of training showers along with scattered thunderstorms
will bring the potential for localized poor drainage and small
stream flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated to scattered strong to severe thunderstorms with
brief heavy rain and gusty winds are possible again Tuesday
afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Tioga
- When
- May 5, 6:30 PM EST to 8:00 PM EST
- Where
- Tioga County, 0.66 mi NNE of Knoxville to 0.87 mi NNE of Knoxville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 41.959, -77.446
Minor flooding was reported on PA Route 249 in Deerfield Township.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 5 to 6, 20254 injured · $415,000 · EF1 · 47 events
- Hail and Damaging Winds in Virginia, May 5, 2025$45,000 · 1.25 in hail · 30 events
- Hail and Damaging Winds in Virginia, May 5, 2025$28,000 · 1 in hail · 9 events
- Flash Flooding in New York, May 5, 2025$25,000 · 5 events
- Hail and Damaging Winds in North Carolina, May 5, 2025$12,000 · 1.25 in hail · 14 events
- Dense Fog in Illinois, May 5 to 6, 202516 events
- Heavy Snow in Colorado, May 5 to 7, 202510 events
- Hail and Damaging Wind in Texas, May 5 to 6, 20252.5 in hail · 10 events
- Hail and Damaging Wind in New Mexico, May 5, 20252.5 in hail · 8 events
- Tornado and Hail in North Carolina, May 5, 20251.75 in hail · 7 events
- Hail in Texas, May 5, 20251.5 in hail · 6 events
- Hail and Damaging Wind in Florida, May 5, 20251.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244338.